Alert archive / Michigan / River Flood Advisories in 2017
River Flood Advisory 80, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood advisory at Apr 6, 2017, 12:43 PM EDT for Kent County, Michigan. It was in force for 61 hr.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2017, 12:43 PM EDT (16:43 UTC)
- Expired
- Apr 9, 2017, 2:00 AM EDT
- In force
- 61 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rogue River at Rockford (ROCM4).
- Action stage
- 7 ft
- Minor stage
- 8 ft
- Moderate stage
- 10 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04118500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Apr 6, 10:30 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 6, 10:30 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1030 AM EDT Thu Apr 6 2017
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 318 AM EDT Thu Apr 6 2017
A early spring storm moving through the Great Lakes today will
bring strong winds, rain, and snow. The system will move out of
the area tonight. High pressure moves over the area Friday and
moves east of the area Saturday as another frontal system heads
this way. The next front will surge warm air north and likely give
us the warmest temperature we have seen this year to date Sun and
Monday. We may have thunderstorms with as the front comes through
later Monday or early Tuesday.
&&
.UPDATE...
Issued at 1028 AM EDT Thu Apr 6 2017
We trimmed additional accumulations to less than an inch. Mixed
rain and snow continue in many locations. Because of the wind
threat, we kept the winter wx advisory going.
&&
.SHORT TERM...(Today through Saturday)
Issued at 318 AM EDT Thu Apr 6 2017
I am dropping the Winter Storm Warning as we are not getting snow
just about anywhere. In the past hour AZO and BTL have snow and
GRR does have some wet snowflakes mixed with the rain through it
is not in the ASOS observation. The air is marginally cold enough
for snow and surface dew points are above freezing across the
Lower Peninsula at this time. Still I have to believe there will
be enough dynamic cooling to get this changed to snow by sunrise
over most of my CWA so I will continue the Winter Weather Advisory
and expand it to cover the area once covered by the Winter Storm
Warning.
It will be windy today so that is another good reason to maintain
the winter weather advisory even if it turns out we do not get
much snow. The wind should diminish this evening.
All of this moves out of the area this evening then high pressure
moves in and clears the sky by Friday morning (around sunrise).
High pressure and sunshine will lead to warmer day Friday.
Saturday the warm air surges in ahead of the next frontal system.
850 mb temperatures rise from near 1c Friday evening to near 11c
by Saturday evening. There may be some mid clouds from the warm
advection but otherwise I see no threat for precipitation.
.LONG TERM...(Saturday night through Wednesday)
Issued at 329 AM EDT Thu Apr 6 2017
An upper level ridge will be in control late Saturday through much
of Monday. As the ridge builds northward into the Great Lakes, a
weakening surface low will pass to our north across Lake Superior.
Clouds will likely increase with a few showers possible early
Sunday. Chances are pretty low and much of the support will remain
well off to the north. Most of the day should remain dry otherwise
with temperatures warming to near 70.
The main system will we will be watching will be over the the plains
late Sunday into Monday. Showers and thunderstorms will fire over
Minnesota and Iowa late Sunday with their remnants possibly
affecting SW Lower Michigan early Monday morning. Dying convection
rarely results in much more than a few showers and possibly a rumble
of thunder that far ahead of the system. Much of it will die off
before reaching us.
Much of our activity will hold off until Monday afternoon and Monday
night when the system finally presses into the Great Lakes. Showers
and thunderstorms will develop along and ahead of a cold front late
Monday evening into Tuesday. With pwat value increasing to around an
inch, brief bout of locally heavy rain could be possible, but may
not last all that long with the system being the progressive type.
Scattered showers will lag behind the system as it presses east.
What lies beyond is more spring like weather as ridging takes over
once again through the middle of next week. Temps could return to
the 60s and 70s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 650 AM EDT Thu Apr 6 2017
The band of snow should remain largely stable into late this
morning before it starts to shift east as the low pressure center
pulls out of the area. Locations like MKG may just be rain and not
change to snow at all as they are to far west from the best lift
area. Otherwise the other TAF sites should see snow and stay IFR
through midday. It will be windy today, after sunrise, winds may
gust to 35 to 40 knots at times. As the system continues to move
out of the area this evening the low clouds should move out too.
&&
.MARINE...
Issued at 318 AM EDT Thu Apr 6 2017
With 40 to 50 knots within 1000 ft of the surface I see no reason
to continue our gale warning as is even through we are not getting
any reports of that sort of wind. Friday will be windy so once
the gale warning expires we will need a small craft advisory.
&&
.HYDROLOGY...
Issued at 312 PM EDT Wed Apr 5 2017
There have been a significant increase in the amount of river
advisories and warnings with the latest river forecasts issued
Wednesday morning. River levels continue to run high from the recent
rains over much of the area from the last couple of weeks. We are
expecting generally 1 to 1.5 inches of water in the rain and snow
through Thursday night. Any snow that accumulates will melt quickly
by Saturday and run off into the rivers. This additional rain and
melted snow will boost river levels even more.
We will see a reprieve in the rainfall for Friday through Sunday,
that will allow the rivers to stabilize some. Additional rainfall
early next week will only exacerbate the issues on the rivers.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 11 PM EDT this evening for
MIZ037>040-043>046-050>052-056>059-064>067-071>074.
LM...Gale Warning until 8 AM EDT Friday for LMZ844>849.
&&
UPDATE...04
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...JAM
AVIATION...WDM
HYDROLOGY...NJJ
MARINE...WDMHazardous weather outlook, Apr 6, 4:06 AM EDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 406 AM EDT Thu Apr 6 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 406 AM EDT Thu Apr 6 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Rain should change to snow by mid morning over most locations east near and east of US-131. The snow should come to an end by early this evening. accumulations should mostly be an inch or two on grassy surfaces but areas between US-131 and US-127 could see as much as 5 inches locally. It will also be windy with gusts to near 50 mph at times. This may cause power outages. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms area possible later Sunday night into early Tuesday as the next cold front moves into the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ844>849-070815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 406 AM EDT Thu Apr 6 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Gales to 40 knots area expected today and tonight with waves to 12 feet making for dangerous conditions in the near shore today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds and waves will remain hazardous to small craft into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. wdm
In the hours before
Local storm report, Apr 6, 8:51 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
851 AM EDT THU APR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HEAVY RAIN 1 SSW COMSTOCK PARK 43.03N 85.68W
04/06/2017 M1.46 INCH KENT MI MESONET
MESONET STATION C9738, 1 SSW COMSTOCK PARK.
0835 AM HEAVY RAIN GRANDVILLE 42.91N 85.76W
04/06/2017 M1.09 INCH KENT MI MESONET
MESONET STATION D6683, GRANDVILLE.
0836 AM HEAVY RAIN 1 ENE GRAND JUNCTION 42.41N 86.05W
04/06/2017 M1.03 INCH VAN BUREN MI MESONET
MESONET STATION D8116, 1 ENE GRAND JUNCTION.
0842 AM HEAVY RAIN 3 N CANNONSBURG 43.09N 85.47W
04/06/2017 M1.00 INCH KENT MI MESONET
MESONET STATION C9861, 2 N CANNONSBURG.
0836 AM HEAVY RAIN 1 SSE WALKER 42.98N 85.74W
04/06/2017 M0.98 INCH KENT MI MESONET
MESONET STATION C6936, WALKER.
0840 AM HEAVY RAIN 1 SSW ADA 42.94N 85.50W
04/06/2017 M0.90 INCH KENT MI MESONET
MESONET STATION C9134, 1 SSW ADA.
0843 AM HEAVY RAIN 1 S NEWAYGO 43.40N 85.80W
04/06/2017 M0.88 INCH NEWAYGO MI MESONET
MESONET STATION D1045, 1 S NEWAYGO.
0837 AM HEAVY RAIN 1 N HOLLAND 42.79N 86.10W
04/06/2017 M0.84 INCH OTTAWA MI MESONET
MESONET STATION E1019, 1 NNE HOLLAND.
0845 AM HEAVY RAIN 4 SSE SHEPHERD 43.47N 84.67W
04/06/2017 M0.78 INCH ISABELLA MI MESONET
MESONET STATION E4977, 4 SSE SHEPHERD.
0830 AM HEAVY RAIN CROTON 43.43N 85.67W
04/06/2017 M0.77 INCH NEWAYGO MI MESONET
MESONET STATION CROM4, CROTON.
0837 AM HEAVY RAIN 1 SE LAKEWOOD CLUB 43.37N 86.24W
04/06/2017 M0.59 INCH MUSKEGON MI MESONET
MESONET STATION AR388, LAKEWOOD CLUB.
0844 AM HEAVY RAIN 1 W FULTON 42.12N 85.37W
04/06/2017 M0.57 INCH KALAMAZOO MI MESONET
MESONET STATION D7918, FULTON.
&&Local storm report, Apr 6, 10:54 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1054 AM EDT THU APR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM HEAVY SNOW OSHTEMO 42.26N 85.68W
04/06/2017 M2.5 INCH KALAMAZOO MI CO-OP OBSERVER
SIDEWALKS AND ROADS ARE SNOW COVERED. VERY
SLUSHY SNOW.
&&
NJJLocal storm report, Apr 6, 11:26 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1126 AM EDT THU APR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 W HASTINGS 42.65N 85.30W
04/06/2017 M3.0 INCH BARRY MI CO-OP OBSERVER
OVERNIGHT TOTAL AS OF 7 AM. CO-OP OBSERVER
STATION HASM4, HASTINGS.
0800 AM SNOW 4 W PORTAGE 42.21N 85.66W
04/06/2017 M2.0 INCH KALAMAZOO MI COCORAHS
OVERNIGHT TOTAL AS OF 800 AM. COCORAHS
STATION MI-KZ-1, 3 W PORTAGE.
0800 AM SNOW 5 E PLAINWELL 42.45N 85.54W
04/06/2017 M1.8 INCH BARRY MI COCORAHS
OVERNIGHT TOTAL AS OF 800 AM. COCORAHS
STATION MI-BR-9, PLAINWELL 5.4 E.
0700 AM SNOW 1 WSW PLAINWELL 42.44N 85.65W
04/06/2017 M1.1 INCH ALLEGAN MI COCORAHS
OVERNIGHT TOTAL AS OF 700 AM. COCORAHS
STATION MI-AN-25, PLAINWELL.
0700 AM SNOW 1 S CHARLOTTE 42.55N 84.83W
04/06/2017 M1.0 INCH EATON MI CO-OP OBSERVER
OVERNIGHT TOTAL AS OF 700 AM. CO-OP OBSERVER
STATION CLTM4, CHARLOTTE.
0800 AM SNOW 1 E LOWELL 42.93N 85.33W
04/06/2017 M1.0 INCH KENT MI CO-OP OBSERVER
OVERNIGHT TOTAL AS OF 800 AM. CO-OP OBSERVER
STATION LOLM4, LOWELL WWTP.
0700 AM SNOW 2 ESE ASSYRIA 42.45N 85.10W
04/06/2017 M1.0 INCH BARRY MI COCORAHS
OVERNIGHT TOTAL AS OF 700 AM. COCORAHS
STATION MI-BR-6, 2 ESE ASSYRIA.
0700 AM SNOW 4 NNE PAW PAW 42.27N 85.86W
04/06/2017 M1.0 INCH VAN BUREN MI COCORAHS
OVERNIGHT TOTAL AS OF 700 AM. COCORAHS
STATION MI-VB-4, 3 NNE PAW PAW.
&&
CASLocal storm report, Apr 6, 11:31 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1131 AM EDT THU APR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM SNOW MATTAWAN 42.21N 85.79W
04/06/2017 E2.0 INCH VAN BUREN MI TRAINED SPOTTER
ESTIMATED OVERNIGHT TOTAL AS OF 720 AM.
0730 AM SNOW KALAMAZOO 42.27N 85.59W
04/06/2017 M2.5 INCH KALAMAZOO MI BROADCAST MEDIA
OVERNIGHT TOTAL AS OF 730 AM. MEASURED ON
THE GRASS AT WWMT.
&&
CASLocal storm report, Apr 6, 11:42 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1142 AM EDT THU APR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW 2 NW DELTON 42.52N 85.44W
04/06/2017 M4.0 INCH BARRY MI PUBLIC
4 HOUR TOTAL AS OF 630 AM. 4 TO 6 INCHES ON
ELEVATED SURFACES AND 3 INCHES ON THE ROADS.
TREES AND POWER LINES COATED AND WEIGHED
DOWN. THUNDER WAS OBSERVED DURING THE
CHANGEOVER TO SNOW. PHOTO REPORT VIA SOCIAL
MEDIA.
&&
CASLocal storm report, Apr 6, 11:49 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1149 AM EDT THU APR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM SNOW DOWLING 42.52N 85.25W
04/06/2017 E3.5 INCH BARRY MI PUBLIC
ESTIMATED 3 TO 4 INCHES ON THE GROUND.
SLIPPERY ROADS NOTED. REPORT VIA SOCIAL
MEDIA. OVER 10 THOUSAND CUSTOMERS LOST
ELECTRICAL POWER IN BARRY COUNTY.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 10:11 PM EDT | River Flood Warning | GRR | Ingham | 5 days |
| Apr 6, 11:53 AM EDT | River Flood Warning | GRR | Ingham | 4 days |
Nearby
River Flood Advisories in Michigan, 2017Every river flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.